Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Why is the medications taking from long time for schizophrenia stops working all of a sudden?

User rating for this question
Answered by
Practicing since : 1983
Answered : 1485 Questions
hi. a cousin of mine has been diagnosed with schizophrenia. I'm not sure which level of it (paranoya, schizo affective, or schizophrenia) cause he's in iran. but he's been on medication for it for years but now his condition has worsened and his psychiatrist wants to increase his dosage and if the increased dosage doesn't work he'll give him brain shock ( I think it's called ECT in medical terms). why is it that his medication worked for years and all of a sudden it's not working anymore. could it be that he's addicted?
Posted Sun, 12 Jan 2014 in Sexual Problems
Answered by Dr. Saatiish Jhuntrraa 2 hours later
Brief Answer: Sexual Problems Detailed Answer: Hello Thanks for choosing WWW.WWWW.WW for your health related query. I am sorry to learn that your cousin is suffering from Schizophrenia. This is a chronic ,relapsing and lifelong disease with adverse personal,familial and social consequences. Generally one has to take medicines for life long . Common reason for a relapse is discontinuing medicines or a stress. Hence the best strategy for management would be to give a fair trial of medicines in adequate dose for adequate time under supervision . Getting serum levels of drugs may help to know whether the patient is a rapid metabolizer so recommended dose may not be working. There are plenty of different classes of medicines available but still a few will fail to respond . ECT can be a safe, last and effective choice. No, one does't develop addiction to medicines rather it is possible that due to progression of disease, the effect of medicines may be reduced and the disease may become resistant Hope this will help . I shall be pleased to be of assistance in future as well. Any further queries are welcome. DR SAATIISH JHUNTRRAA
Above answer was peer-reviewed by
Follow-up: Why is the medications taking from long time for schizophrenia stops working all of a sudden? 17 hours later
if this diseases progresses then why his medication worked fine before? as I said he was on it for years and it worked fine up until now. its no longer working and his psychiatrist thinks that his dosage should be increased and if the increased dose doesn't work they'll give him brain shock ( I think that's called ECT in medical terms).
Answered by Dr. Saatiish Jhuntrraa 9 hours later
Brief Answer: mechanism of action of drug detailed below Detailed Answer: Hello The medications in schizophrenia act by blocking the D2 receptors in the frontal area of brain and the disease is caused by excessive Dopamine (a chemical called Neurotransmitter) in the spaces between nerve cells. It results in excessive stimulation of certain neuronal pathways, leading to symptoms of schizophrenia. Medicines help to bring back the level of stimulation to appropriate level. if the neuronal pathways are continuously or repeatedly stimulated ( by not taking medicines, discontinuing or reappearance of symptoms due to stress), there is death of cells hence the when you give me dines later on, it may find lesser number of cells to reduce stimulation by dopamine . This is seen clinically as reduced response to medicines. I hope I have been able to explain why someone responsive to medicines initially, can become resistant later on. Thanks Dr Saatiish Jhuntrraa
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor